Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 234, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 16, 2003, 6:31 PM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 6:31 PM EDT (22:31 UTC)
- Expired
- Aug 16, 2003, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1750 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 162232 FFWPBZ PAC121-170130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 631 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... VENANGO COUNTY IN PENNSYLVANIA * UNTIL 930 PM EDT * AT 631 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER TWO INCHES OF RAIN HAS FALLEN NEAR THE CITY OF FRANKLIN. RAPID RISES CAN BE EXPECTED ALONG CHUBB RUN. * OTHER LOCATIONS IN THE WARNING INCLUDE...ROCKY GROVE... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:27 PM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 16, 1:27 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 127 PM EDT SAT AUG 16 2003 UPDATED FOR SVR WATCH. PIT 83 65 80 58 / 60 50 10 10 HLG 83 65 81 59 / 60 50 10 10 MGW 84 66 81 60 / 60 60 20 0 ZZV 84 65 81 59 / 60 50 10 10 PHD 83 65 80 58 / 60 50 10 10 FKL 82 62 77 55 / 60 50 10 10 DUJ 82 62 77 55 / 60 50 10 10 LBE 83 65 80 58 / 60 50 10 10 BTP 82 63 78 56 / 60 50 10 10 IDI 82 64 79 57 / 60 50 10 10 ODM 79 62 78 56 / 60 60 30 0 .PBZ... MD...NONE. OH...FLOOD WARNING UNTIL 321 PM EDT SATURDAY FOR ZONE OHC121. PA...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>030. SEVERE THUNDERSTORM (WCN) WATCH FOR TODAY FOR ZONES PAC003... PAC005...PAC007...PAC019...PAC031...PAC053...PAC063...PAC065... PAC073...PAC085...PAC121...PAC125...PAC129. WV...NONE. RWH
Hazardous weather outlook, Aug 16, 6:16 AM EDT, 12 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-161015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 616 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 16, 3:17 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
317 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM MINERVA OH WIND DAMAGE
08/16/03 CARROLL POWERLINES AND LARGE LIMBS
DOWN BETWEEN MALVERN AND
MINERVA. REPORTED BY
EMERGENCY MANAGEMENT.Special weather statement, Aug 16, 3:53 PM EDT, 2 hours 38 minutes before
OHZ039-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 353 PM EDT SAT AUG 16 2003 ...HEAVY DOWNPOURS IN TUSCARAWAS COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS TUSCARAWAS COUNTY UNTIL 6:00 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 5:04 PM EDT, 1 hour 27 minutes before
PAZ021-162200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 504 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 6 PM. THE MOST INTENSE STORMS WILL MOVE NEAR BRADFORD WOODS...WEXFORD...FRANKLIN PARK...MCANDLESS...AND HAMPTON TOWNSHIP. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL. BRIEF TORRENTIAL DOWNPOURS WILL PRODUCE UP TO AN INCH OF RAIN IN SOME AREAS OVER A SHORT TIME...POSSIBLY CREATING DRAINAGE FLOODING AND PONDING ACROSS LOCAL ROADS. RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Special weather statement, Aug 16, 5:15 PM EDT, 1 hour 16 minutes before
PAZ008-162215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 515 PM EDT SAT AUG 16 2003 ...HEAVY DOWNPOURS IN VENANGO COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS VENANGO COUNTY UNTIL 6:15 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. ALMOST TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR IN LITTLE SUGAR CREEK FROM WALLACEVILLE TO DIAMOND ALONG ROUTE 428. RAPID STREAM RISES CAN BE EXPECTED ALONG THE TRIBUTARIES OF LITTLE SUGAR CREEK AND PRATHER RUN. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 6:04 PM EDT, 27 minutes before
OHZ068-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 604 PM EDT SAT AUG 16 2003 ...HEAVY DOWNPOURS IN WESTERN NOBLE COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS WESTERN NOBLE COUNTY UNTIL 7:00 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. ABOUT AN INCH AND A HALF OF RAIN HAS FALLEN IN BLANCHARD RUN NEAR RENROCK IN THE PAST HOUR. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 6:25 PM EDT, 6 minutes before
PAZ008-162315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 625 PM EDT SAT AUG 16 2003 ...HEAVY DOWNPOURS IN VENANGO COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS VENANGO COUNTY UNTIL 7:15 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. ONE AND A HALF INCHES OF RAIN HAS FALLEN IN THE LAST HOUR FROM FRANKLIN TO SUGAR CREEK. RAPID STREAM RISES CAN BE EXPECTED ALONG THE TRIBUTARIES OF FRENCH CREEK AND THE ALLEGHENY RIVER NEAR FRANKLIN. THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD CAUSE FLOODING IN LOW LYING AREAS. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:50 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler | 55 min |
| Aug 16, 7:49 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 56 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.